Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2003, 12:36 PM EDT for Monroe County, Oakland County, Wayne County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 12:36 PM EDT (16:36 UTC)
- Expired
- Jul 4, 2003, 1:45 PM EDT
- In force
- 69 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Monroe County, MI, Oakland County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WUUS53 KDTX 041636
SVRDTX
MIC115-125-163-041745-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1236 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OAKLAND COUNTY IN SOUTHEAST MICHIGAN
WAYNE COUNTY IN SOUTHEAST MICHIGAN
MONROE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 145 PM EDT
* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTHWEST OF NOVI TO 22
MILES WEST OF DUNDEE...MOVING EAST AT 45 MPH. THIS LINE OF SEVERE
THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NOVI AT 1255 PM EDT
DUNDEE AT 100 PM EDT
ROMULUS...PONTIAC AT 110 PM EDT
MONROE AT 115 PM EDT
DOWNTOWN DETROIT AT 125 PM EDT
AT 1230 PM EDT...A FIRE DEPARTMENT REPORTED TREES AND POWER LINES
DOWN IN CHELSEA. ALSO...SPOTTERS REPORTED TREES DOWN ON M52 JUST
NORTH OF MANCHESTER.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.
LAT...LON 4180 8332 4181 8377 4207 8377 4208 8355
4242 8355 4244 8366 4287 8368 4288 8310
4244 8309 4244 8297
$$
OKEEFE DRC
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:32 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 4, 10:32 AM EDT, 2 hours 4 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1032 AM EDT FRI JUL 4 2003 A SQUALL LINE CONTINUES TO PUSH EAST ACROSS SOUTHWEST LOWER MICHIGAN. AN INSTABILITY AXIS AHEAD OF THIS CONVECTION HAS ALLOWED THE STORMS TO MAINTAIN INTENSITY AS THEY CROSSED LAKE MICHIGAN...ESPECIALLY THE SOUTHERN END OF THE LINE. EXTRAPOLATION FROM CURRENT RADAR DATA WOULD BRING THE STORMS INTO THE WESTERN PORTIONS OF THE FORECAST AREA AROUND NOON....REACHING THE EASTERN PORTIONS OF THE FORECAST AREA AROUND 2 PM. IF THE CURRENT LINE OF STORMS WEAKENS...ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE UPPER WAVE OVER WISCONSIN WOULD KEEP STORMS GOING INTO THE LATE AFTERNOON. THE MODIFIED 12Z SOUNDING FOR 86/72 YIELDS 3700 J/KG CAPE. SOME SEVERE WEATHER IS THUS EXPECTED OVER SOUTHEAST LOWER MICHIGAN GIVEN THE INSTABILITY. THE MID LEVEL WAVE OVER WISCONSIN WILL MOVE EAST INTO LOWER MICHIGAN THIS AFTERNOON...THUS INCREASING THE MID LEVEL SHEAR. LINEAR CONVECTION WITH DAMAGING WIND GUSTS STILL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON. I WILL UPDATE THE ZONES TO INCREASE TO HIGH LIKELY POPS FOR AFTERNOON THUNDERSTORMS. I WILL ALSO DECREASE TEMPS A COUPLE OF DEGREES GIVEN THE EARLIER ARRIVAL OF STORMS. NUMEROUS OUTFLOW BOUNDARIES SHOULD KEEP AT LEAST SCATTERED CONVECTION INTO THE EVENING. ........PREVIOUSLY ISSUED AREA FORECAST DISCUSSION.......... 00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA. MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8 AM. AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION. TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND 60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING. LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45 KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER. CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER WE COULD SEE DECENT SEVERE WEATHER POTENTIAL. THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES. SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND. COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICATES WEAK RIDGING TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO. .DTX...NONE. CONSIDINE/BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 11:10 AM EDT, 1 hour 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1110 AM EDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH #634 IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 4 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE. THE MAIN THREAT WILL BE WIND GUSTS TO 70 MPH. HEAVY DOWNPOURS AND THREE QUARTER INCH HAIL WILL ALSO BE POSSIBLE. THE THUNDERSTORMS WILL REACH THE TRI CITIES...OWOSSO AND ADRIAN AROUND NOON. THE STORMS WILL THEN MOVE EAST AT 40 MPH...REACHING BAD AXE AND PORT HURON BETWEEN 2 PM AND 4 PM. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE ACROSS THE REGION THROUGH THE EVENING AND OVERNIGHT HOURS. THE SCATTERED STORMS TONIGHT ARE NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 40 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS TONIGHT. A HOT...MOIST...AND UNSTABLE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL ALLOW SOME OF THIS AFTERNOON STORMS TO BECOME SEVERE. A WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE AREA TONIGHT...TRIGGERING SCATTERED THUNDERSTORMS ACROSS THE AREA TONIGHT. IN ADDITION...WITH THE HOT AND HUMID AIRMASS IN PLACE...HEAT INDEX VALUES WILL BE AROUND 95 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS ALREADY OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
In the hours before
Local storm report, Jul 4, 12:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1222 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM PERRY MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND LIMBS DOWN IN
PERRY. REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 4, 12:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM PERRY MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND LIMBS DOWN IN
PERRY. REPORTED BY LAW
ENFORCEMENT.
1221 PM OWOSSO MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND WIRES DOWN.
REPORTED BY SPOTTERS.
1230 PM CHELSEA MI WIND DAMAGE
07/04/03 WASHTENAW TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1231 PM 1 N MANCHESTER MI WIND DAMAGE
07/04/03 WASHTENAW TREES DOWN ON M 52.
REPORTED BY SPOTTERS.The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:46 AM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee, Washtenaw | 59 min |
| Jul 4, 12:08 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 67 min |
| Jul 4, 12:27 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 63 min |
| Jul 4, 12:30 PM EDT | Special Marine Warning | DTX | 90 min | |
| Jul 4, 12:45 PM EDT | Special Marine Warning | DTX | 90 min | |
| Jul 4, 12:45 PM EDT | Special Marine Warning | DTX | 90 min | |
| Jul 4, 12:49 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 41 min |
| Jul 4, 12:55 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 65 min |
| Jul 4, 1:04 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 56 min |
| Jul 4, 1:12 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 63 min |
| Jul 4, 6:36 PM EDT | Special Marine Warning | DTX | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.